The People's Perspective on Medicine

Did Popular PM Pain Reliever Trigger Memory Loss?

Millions of Americans worry about memory loss. They never think to link an OTC drug they take to get to sleep as contributing to brain fog. Is it a risk?

One of the most popular sectors in the OTC pharmacy biz during the last decade has been “PM” pain relievers. Drug companies take a popular brand like Advil, Aleve, Bayer, Excedrin, Motrin, Tylenol and add a sedating antihistamine such as diphenhydramine to the mix. That turns a pain reliever like acetaminophen, aspirin, ibuprofen or naproxen into a nighttime (or PM) pain reliever. Sales have been terrific, but might diphenhydramine contribute to memory loss?

A Remarkable Reversal:

Q. My wife had been having sleep problems for years, and had begun taking Tylenol PM every night (for the diphenhydramine). Over time she began experiencing memory loss, enough that it affected her work and home life. Her family has some incidence of age-related dementia or Alzheimer’s, so this was very worrisome.

After reading one of your columns this year we connected the dots, and she abandoned the sleep aid. It is about six months later, and she feels that she has nearly entirely recovered her mental acuity. She feels SO much better mentally, and her communication skills have been restored to normal levels. I’m writing to express our thanks.

A. Diphenhydramine (DPH) is a sedating antihistamine that is found in almost all over-the-counter “PM” pain relievers. It is also found in some OTC sleeping pills and allergy drugs like Benadryl.

Diphenhydramine and the Brain:

A recent review of sleep medicines for older adults concluded that “Diphenhydramine should be avoided in the elderly” (Clinical Therapeutics, online, Oct. 14, 2016).  The authors note:

“Grogginess, drowsiness, confusion, and memory loss have been well described with use of diphenhydramine. Community-dwelling older adults were shown to have reduced alertness, diminished memory task performance, and impaired episodic memory with diphenhydramine.”

DPH, like many other drugs, affects brain function through the neurochemical acetylcholine. You can learn about other medications that contribute to confusion and memory loss in our Guide to Drugs and Older People.

Anyone who would like a copy, please send $3 in check or money order with a long (no. 10) stamped (68 cents), self-addressed envelope:

Graedons’ People’s Pharmacy; No. O-85,

P. O. Box 52027

Durham, NC 27717-2027.

It can also be downloaded from this website in PDF form in our Guide library.

The People’s Pharmacy Bottom Line:

We have never understood why PM pain relievers have become so very popular. Many people wake up in the morning feeling groggy from the after-effects of diphenhydramine. What’s more, DPH has strong anticholinergic activity. That is not good for the brain, especially if you are taking other drugs with anticholinergic action. If you would like to read more about this problem, here is a link to our article, “Can Popular Antihistamine (Benadryl) Cause Brain Fog?”

Share your own experience with PM pain relievers in the comment section below.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.8- 21 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Drugs and Older People
$2.00

Download this guide to drugs that are usually inappropriate for older people. Avoiding drug-induced forgetfulness and falls.

Drugs and Older People
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 8 comments
Comments
Add your comment

It’s likely caffeine could be causing the sleeplessness problems. I sleep a full 8 hrs without any sleep aids since I’ve stopped drinking coffee. I good book on the subject is Caffeine Blues.

My husband has trouble sleeping and has been using the PM medications you have mentioned. He too has begun to wonder if his memory and focus have been adversely affected. I have convinced him to stop taking the meds, but he wants to know what people are taking instead in order to get some sleep. Is there anything that doesn’t have these side effects?

(He also has the beginnings of glaucoma, so he probably shouldn’t be taking anything at all as I think these meds also increase eye pressure.)

He might try a supplement such as magnesium or melatonin (or both) or herbs such as ashwagandha or valerian. Exercise during the day and a hot bath an hour before bedtime can also be helpful and won’t have a negative impact on his eye pressure.

You do not mention in your article about OTC sleep aids, what amount can cause long term memory damage.

I occasionally take a OTC sleep aid. I do feel a bit groggy in the am but it quickly dissipates once I am up an about.

More information on how much is too much would be helpful.
And, what might be an alternative OTC sleep aid that does not contain the Diphenhydromin? Answers to these questions would make the article much more informative.
Thank you.

Liz, occasional use is probably all right, but no one has done a study to figure out exactly how much might be too much. Any other antihistamine that makes you feel drowsy probably also has anticholinergic activity, so we usually suggest nondrug approaches. They would include supplements such as magnesium or melatonin or herbs such as ashwagandha or valerian.

I was using Benadryl (25 mg)for nasal congestion, and occasionally at bedtime My Doctor strongly suggested stopping the Benadryl and substituting a 24 Hr. Loratadine (10 mg).
It is also an antihistamine and the ingredient in Claritin. He suggested I just buy the Loratadine, that I didn’t need to pay the cost of the Claritin.
I notice it helps with the congestion and do not experience any of the side effects of Benadryl.

Please give me your thoughts; I am 83 and memory loss is a definite factor for me.

Thanks for your time and comments everyone !

Like so many people with sleep deprivation, I took a whole dose of a PM pain reliever. And I was aware of brain fog and all the things others have mentioned. A few months ago, I cut the dose to half and don’t have near the brain fog. But I would like to not take anything. However, if I don’t take something, I won’t stay asleep. (I have no trouble going to sleep.) I’ve tried melatonin and I had problems with that. What is the experience with Valerian with your readers?

I’ve been taken a Tylenol PM for about a year. Once when trying to buy them and finding they were out of stock, I near panicked. I didn’t believe I could sleep through the night without them. The clerk at the store suggested I try plain diphenhydramine 25mg. which I did. So I’ve been taking that for almost another year. In the past 2 months, I find myself struggling to find the correct word when talking with someone. I’m 78 years old and when I was still working, I was a legal secretary. Words always came easily and I prided myself in composing excellent letters for my boss. I’m wondering if it can be the cause for my “lack of words”. When your article first appeared several weeks ago, I cut the tablets in half and have been taking half of the 25mg. If I stop completely, I am so afraid of lying awake most of the night. Is there something safer to take. I fall asleep quickly, but wake up for bathroom duties about 2pm and can’t get back to sleep. Any suggestions will be appreciated. Hot liquids before bedtime only cause the trip to the bathroom to become more dire. I tried all the usual bedtime suggestions before I resorted to the Tylenol PM in the first place.

* Be nice, and don't over share. View comment policy^